Colorado, 2003

Hail in Colorado, May 24, 2003

May 24, 2003 · NWS BOU · 8 events in 3 counties and zones

8 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at May 24, 2:07 PM MST, 2 hours 21 minutes earlier.

Area forecast discussion, May 24, 2:07 PM MST, 2 hours 21 minutes before
NORTHEAST AND NORTH CENTRAL COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
307 PM MDT SAT MAY 24 2003

SHORT TERM DISCUSSION:  CIN FINALLY DISSIPATING ACROSS THE PLAINS...
THOUGH DENVER METRO AREA AND FAR NORTHEAST COLORADO STILL SLIGHTLY
STABLE.  STORMS CONTINUE TO FIRE ACROSS MOUNTAINS AND FOOTHILLS...
AND ARE DEVELOPING GENERALLY ALONG A FORT COLLINS TO LAST CHANCE
LINE.  FEEL OUTFLOW BOUNDARIES SHOULD ERODE ANY REMAINING CAP OVER
DENVER AND FAR NORTHEAST ZONES...WHICH SHOULD ALLOW FOR STORMS TO
EITHER DEVELOP INTO THOSE AREAS.  WILL KEEP THE CURRENT 20 AND 30
PERCENT POPS FOR THE ENTIRE CWA AREA THIS EVENING.  SEVERE
THUNDERSTORM WATCH CURRENTLY IN EFFECT FOR PORTIONS OF EASTERN
COLORADO...EAST AND SOUTHEAST OF THE DENVER METRO AREA. WITH
PRECIPITABLE WATER VALUES OF AROUND EIGHT TENTHS OF AN INCH...SOME
HEAVY RAINERS EXPECTED.  IT APPEARS THAT THE STORMS ARE MOVING
AROUND 10 TO 15 MPH...SO THE FLOODING POTENTIAL LOOKS LOW AT THIS
TIME.  MAY NEED TO WATCH FOR TRAINING ECHOES...THOUGH.  MODELS DUE
INDICATE THAT CONVECTION SHOULD BE DONE BY MIDNIGHT.  WITH DECENT
LEVEL MOISTURE AND LIGHT EASTERLY FLOW...FOG AND LOW CLOUDS SHOULD
AGAIN DEVELOP MOST AREAS.  WILL KEEP THE STUFF OUT OF THE FOOTHILLS
AT THIS TIME AS BOTH THE MESOETA AND MM5 INDICATE SOME DRAINAGE
WINDS DEVELOPING.  SEE LITTLE CHANGE FOR SUNDAY...NORTHWEST FLOW
ALOFT AND LOW LEVEL EASTERLY WINDS ACROSS PLAINS...ESPECIALLY DURING
AFTERNOON.  HARD TO FIND ANYTHING ALOFT DYNAMIC-WISE TO CONCENTRATE
CONVECTION.  SO STORMS SHOULD DEVELOP FIRST OVER MOUNTAINS AND
FOOTHILLS...EVENTUALLY DEVELOPING OR MOVING ONTO PLAINS DURING
AFTERNOON.  CROSS SECTIONS SHOW PRECIPITABLE WATER VALUES AROUND
NINE TENTHS OF AN INCH...WITH WINDS ALOFT REMAINING LIGHT.  SOME
HEAVY RAINS AGAIN POSSIBLE AS THE STORMS LOOK TO BE SLOW MOVING.
CURRENT FORECAST TEMPERATURES LOOK REASONABLE.   D-L

LONG TERM DISCUSSION: LITTLE CHANGE FOR SUNDAY NIGHT AND
MONDAY...PERHAPS SLIGHT DRYING AND WARMING.  I TRENDED POPS DOWN AS
THE SITUATION STILL LOOKS MARGINAL FOR STORMS...MAINLY BECAUSE ANY
LOW LEVEL WARMING WILL BE ACCOMPANIED BY UPPER LEVEL WARMING.  THE
MODELS HAVE CONSISTENTLY HAD TUE AS THE TRANSITION DAY AS THE RIDGE
STARTS TO MOVE OVER US.  IT SHOULD BE WARMER AND DRIER...BUT THERE
WILL STILL BE SOME LOW LEVEL MOISTURE.  GFS IS TRENDING MORE TOWARD
ECMWF SOLUTION OF STRONGER RIDGE FOR WED AND THU...AND HOLDING ON TO
MORE OF IT FRI/SAT SHUNTING THE COOLING FARTHER EAST.  TUE NIGHT
SHORTWAVE FLUSHES THE MOISTURE OUT OF THE EAST...SO WED/THU LOOK
WARM AND DRY.  I WILL STILL SHOW A LITTLE COOLING AND BRING BACK
POPS FRI/SAT...THOUGH SHORTWAVE COULD BE FLIMSY ENOUGH...OR
SOMEWHERE ELSE...WITH NO EFFECT.     GIMMESTAD

.DEN...NONE.
Hazardous weather outlook, May 24, 10:20 AM MST, 6 hours 8 minutes before
COZ030>051-251200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1120 AM MDT SAT MAY 24 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

COOLER AIR HAS MOVED ACROSS THE PLAINS TODAY.  EASTERLY WINDS WILL
KEEP LOW LEVEL MOISTURE IN PLACE...ESPECIALLY ALONG THE FOOTHILLS
AND PALMER DIVIDE.  THE AIRMASS ACROSS THE PLAINS REMAINS FAIRLY
STABLE...BUT THE DAYTIME HEATING WILL CREATE AN UNSTABLE AIRMASS
DURING THE AFTERNOON.

THUNDERSTORMS WILL CONTINUE TO DEVELOP OVER THE MOUNTAINS AND ALONG
THE FOOTHILLS...MOVING ONTO THE PLAINS DURING THE AFTERNOON. WINDS
ALOFT REMAIN LIGHT...SO THE STORMS WILL BE SLOW MOVING.  THUS...
LOCALLY HEAVY RAIN IS POSSIBLE.  A FEW STORMS MAY BECOME SEVERE
LATER THIS AFTERNOON...WITH HAIL THE MAIN THREAT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A PERSISTENT WEATHER PATTERN THROUGH THE END OF NEXT WEEK WILL
MAINTAIN THE CONDITIONS FOR AFTERNOON AND EVENING THUNDERSTORM
DEVELOPMENT EACH DAY.  THE THUNDERSTORM ACTIVITY IS EXPECTED TO BE
LESS DURING THE MIDDLE AND END OF THE WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATER THIS AFTERNOON.

LESZCYNSKI/GIMMESTAD

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 hail. Local standard time, as filed.

Hail, Elbert

When
May 24, 4:28 PM MST
Where
Elbert County, 1 mi N of Agate
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.483, -103.950

Hail, Douglas

When
May 24, 6:16 PM MST
Where
Douglas County, 1 mi W of Parker
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.517, -104.783

Hail, Douglas

When
May 24, 6:24 PM MST
Where
Douglas County, 2 mi N of Parker
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.550, -104.767

Hail, Weld

When
May 24, 8:03 PM MST
Where
Weld County, 6 mi E of Platteville
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.217, -104.700

Hail, Douglas

When
May 24, 8:07 PM MST
Where
Douglas County, 5 mi S of Franktown
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.317, -104.750

Hail, Weld

When
May 24, 8:09 PM MST
Where
Weld County, 10 mi NE of Ft Lupton
Measured
2 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.183, -104.667

Hail, Weld

When
May 24, 8:13 PM MST
Where
Weld County, 10 mi NW of Hudson
Measured
2.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.167, -104.767

Hail, Weld

When
May 24, 8:41 PM MST
Where
Weld County, Ft Lupton
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.083, -104.800

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2003Every state in 2003This day in weather historyWarnings in Colorado, May 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5360795, 5360796, 5360797, 5360798, 5360799, 5360800, 5360801, 5360802.